Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 80, NWS Great Falls, MT

August 16, 2004Glacier County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 16, 2004, 8:53 PM MDT for Glacier County, Montana. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2004, 8:53 PM MDT (02:53 UTC)
Expired
Aug 16, 2004, 10:00 PM MDT
In force
67 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Glacier County, MT

The radar

The Missoula radar (KMSX), 196 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2004-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2004-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3603 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 170253
SVRTFX
MTC035-170400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
853 PM MDT MON AUG 16 2004

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GLACIER COUNTY IN NORTH CENTRAL MONTANA

* UNTIL 1000 PM MDT

* AT 853 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 38 MILES NORTHWEST OF KIOWA...OR ABOUT 71 MILES
  WEST OF CUT BANK...AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST MARY BY 1000 PM MDT

LAT...LON 4906 11377 4896 11399 4839 11331 4844 11300

$$

BRUSDA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:45 PM MDT, 6 hours 8 minutes earlier.

Area forecast discussion, Aug 16, 2:45 PM MDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
245 PM MDT MON AUG 16 2004

.DISCUSSION...

TONIGHT THROUGH WEDNESDAY...LIGHT SHOWERS ACROSS NORTHERN HALF OF
TFX CWA SHOULD DIMINISH THIS EVENING...BUT WILL MENTION AS SPRINKLES
FOR THE EARLY EVENING PERIOD OF THE FORECAST. SMOKE FROM FIRES IN
ALASKA...BRITISH COLUMBIA...AND ALBERTA ARE ALSO CONTRIBUTING TO
HAZY CONDITIONS ACROSS THE NORTHERN TFX ZONES. THESE CONDITIONS
SHOULD LAST AT LEAST THROUGH TONIGHT AND WILL BE MONITORED. BIGGER
PICTURE STILL HAS UPPER LEVEL RIDGE CENTERED OVER THE ROCKIES...WITH
A SHORTWAVE MOVING THROUGH IT ACROSS SOUTHERN MONTANA OVERNIGHT. THIS
WILL KEEP SCATTERED THUNDERSTORMS AROUND SOUTHWEST MONTANA THIS
EVENING...WITH STORMS DECREASING AFTER MIDNIGHT. THESE STORMS ARE
TAPPING INTO MONSOONAL MOISTURE...WHICH SHOULD KEEP THEM FROM BEING
DRY. AN UPPER LEVEL LOW THEN DROPS SOUTH OUT OF THE POLAR REGION INTO
THE HUDSON BAY AREA TUESDAY THROUGH WEDNESDAY...ALLOWING THE CYCLONIC
NORTHWEST FLOW ALOFT TO BECOME MORE DOMINANT. ON TUESDAY...HOWEVER...
THE STRONGEST DISTURBANCES WILL MOVE THROUGH SOUTHWEST MONTANA
AGAIN...BRINGING A CHANCE OF THUNDERSTORMS THERE ONCE AGAIN. A COLD
FRONT WILL THEN MOVE SOUTH OUT OF CANADA TUESDAY NIGHT AND WEDNESDAY
FOR BREEZY NORTHERLY UPSLOPE WINDS. A SERIES OF WEAK DISTURBANCES
WILL ACCOMPANY THIS COLD FRONT...FOR A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS OVER THE NORTHERN TFX ZONES. A SLOW MOVING SHORTWAVE
TROUGH OVER THE NORTHERN GREAT BASIN WILL ALSO KEEP AT LEAST A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS OVER SOUTHWEST MONTANA TUESDAY
NIGHT AND WEDNESDAY. HIGHS TUESDAY WILL BE IN THE UPPER 70S AND 80S
ONCE AGAIN...WITH TEMPERATURES COOLING INTO THE MID 70S TO MID 80S
WEDNESDAY BEHIND THE COLD FRONT. LOWS WILL BE IN THE MID 40S TO MID
50S.  COULSTON

WEDNESDAY NIGHT THROUGH MONDAY...UPPER LEVEL PATTERN REMAINS
RELATIVELY UNCHANGED FROM MID-WEEK THROUGH THE WEEKEND. AIRMASS
REMAINS SOMEWHAT MOIST AND SLIGHTLY UNSTABLE...SO HAVE CONTINUED THE
SLIGHT CHANCE POPS ON THURSDAY INTO THURSDAY EVENING. HAVE ALSO
ADDED SLIGHT CHANCE POPS IN MY SOUTHWEST ZONES FOR FRIDAY AFTERNOON
AND EVENING BASED UPON WEAK SURFACE CONVERGENCE IN AN UNSTABLE
AIRMASS. REMAINDER OF THE EXTENDED FORECAST REMAINS UNCHANGED FROM
PREVIOUS FORECAST PACKAGE. THE UPPER LEVEL RIDGE OVER THE WEST COAST
IS EXPECTED TO BE FLATTENED AND SHIFT EAST AS AN UPPER TROUGH
APPROACHES THE WEST COAST DURING THE WEEKEND. BY NEXT MONDAY...THE
AXIS OF A WEAKENED RIDGE WILL BE OVER MONTANA AS A FAIRLY STRONG
UPPER TROUGH MOVES ONSHORE THE PACIFIC NORTHWEST. MPJ

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF BB 054/090 056/082 049 10102
    BUUUU 080/048 078/048 081/051 083/049 082 22220000000
CTB BB 052/087 054/080 047 10102
    BUUUU 077/047 076/048 078/049 077/047 076 22220000000
HLN BB 058/090 057/085 053 10212
    BUUUU 083/053 083/052 085/055 085/053 084 22220000000
BZN BB 055/085 053/084 047 10222
    BUUUU 083/045 081/047 085/045 085/045 085 22220000000
WEY BB 045/078 043/075 040 10333
    BUUUU 077/039 077/039 077/041 077/041 079 22221100000
DLN BB 055/082 054/081 048 10322
    BUUUU 081/047 080/048 082/048 082/046 082 22221100000
HVR BB 054/090 057/081 049 10102
    BUUUU 082/046 078/050 081/051 081/051 081 22220000000
LWT BB 053/087 054/078 047 10102
    BUUUU 078/044 074/045 080/045 083/045 082 22220000000

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 16, 5:05 AM MDT, 15 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
505 AM MDT MON AUG 16 2004

MTZ008>015-044>055-171105-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN
GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND
CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY
MOUNTAIN FRONT-EASTERN TETON-JUDITH
BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
505 AM MDT MON AUG 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST
MONTANA

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

NO WATCHES, WARNINGS, OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.